my son is eight years old and he suffers from tics. his hands are constantly in motion, touching his face, then his trunk, brings fingers to nose area as if to sniff, then repeats the process over and over again. this is continual, for the only time that he does not do this is when he is swimming, sleeping, or riding a bike. But he does it when at rest, while talking to someone, while eating, watching television. He does suffer from ADHD and possibly a mood disorder.
This is becoming a matter of embarrassment for him since other children do not understand and they question why he is doing it. He has asked his doctor about it and would like to know how he can stop it. I am trying to alter his diet since I have read this online as a possible cause, but actually we feel lost and would like to help him, but do not know where to start. He is on Clonidine and has been for awhile and it has not helped with the tics, for they seem to be getting worse. Please advise on some possible solutions and please list any support groups in chicago northwest suburbs where we might find support and answers. Thank you for your time.
Is your son taking only clonidine? Are there any other problems in addition to the ADHD and tic disorder? Does he display any voacl tics in addition to the motor tics? You'll want to rule out Tourette's Disorder. Since you are close to Chicago, it would be worthwhile to have him undergo a thorough evaluation in both neurology and child psychiatry at Comer Children's Hospital at the University of Chicago. You will not likely find much, if any, benefit from alterations of his diet. The two conditions you describe are both neurological conditions and seeking a biological treatment is very prudent.
Yes, he did have vocal tics and he has had "sniffing" tics also, but they went away and the motor tics remain and seemed to be increasing. He is taking Lamictal and Focalin XR and so far the psychiatrist thinks that it is not Tourette's. We are going to see a neurologist in a couple weeks. Is there any other help out there or something else that we could be doing. Lamictal is for his mood disorder and Focalin is for his ADHD. It you have any insight or answers, we would appreciate it. It is very difficult with the questions and stares from other children as well as even some uninformed adults. thank you again
Your son meets the diagnostic criteria for a diagnosis of Touette's D/O, and it is a good idea for him to be evaluated by the neurologist. The psychiatrist's interventions are sensible, and the collaboration between psychiatry and neurology will be useful. Be sure they speak with each other as they figure out a plan. Other than what you have planned I don't think any other interventions will be productive. The behaviors are involuntary and the only sensible treatment is via medication.
I am sorry to ask another question, but I wanted to let you know something else and see what you think. My son has been taking Focalin XR, Clonidine, Lamictal, and Abilify. He was taking all of these up until about two weeks ago and at that time, he stopped taking Abilify. He was prescribed Lamictal in lieu of Abilify, but we had to wait until we got the correct dosage before taking him off Abilify. His tics seemed to be less intense while on Abilify. Could this be my imagination since at this time the tics and more intense and prevalent? I also wanted to mention that his vocal tics were mostly throat clearing, nothing verbal and so witht this in mind, do you think that he still could have Tourettes? And exactly what medication help manage tics? And one last inquiry, could all the medications that he is on result in tics as a side effect?
Yes, the throat clearing is regarded as a type of verbal tic and I do think he likely qualifies for the TD diagnosis. The only medication that could contribute to the tics is the Focalin. The medication regimen your son has been on could actually be useful in the treatment of Tourette's. It is very possible that the Abilify was instrumental in reducing the frequency of tics.
I felt compelled to write you. My 9 year old son started an eye blinking tic at 3 and was diagnosed with Tourette's at 4. His vocal tic was also throat clearing. Since then, he has also had a "humming" tic, but that's it for the vocals so far.
In our case diet does make a difference. Our son's tics worsen when he is tired or stressed. Therefore we try to make everything as steady as possible for him. Meaning, not a lot of junk food, enough protein, lots of talking through anxiety, and good sleep. We did the Gluten Free Casein Free diet for 2 + years, and through trial and error know that in our son's case too much high fructose corn syrup or food dyes will spur a round of tics. Whether it is because of the food or the disruption on his system I don't care. I've loved my son through six years of tics and will do whatever seems to help!
Recently my son told me that he thinks God allowed him to have Tourette's because he might have been a bully, but the tics have made him humble. Kids have a great way of seeing things sometimes! Best of luck to your family. :)
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.